Board Review: Altered Mental Status
A 34 y/o F arrives with her husband due to a change in mental status. He came home from work to find her lying on the living room floor shaking and delirious. She is febrile, tachycardic and hypertensive. Her husband states she recently met with a psychiatrist for her depression and started a new medication in addition to her herbal remedies.
Which of the following herbal supplements can contribute to the development of serotonin syndrome? (scroll down for the answer)
b) St. John’s Wart
c) Red Yeast Rice
e) Tea Tree Oil
The correct answer is b) St. John’s Wart
Often used as an alternative treatment for depression and ADHD, St. John’s Wart has been shown to affect serotonin levels and may lead to an increased risk of serotonin syndrome when taken with other anti-depressants.
If you missed Dr. Mekkaoui’s reviewed of Serotonin Syndrome last week, check it out: http://emdaily.cooperhealth.org/content/emconf-serotonin-syndrome
Over at the NIH: National Center for Complementary and Integrative Health, you can find information on the most commonly used herbal supplements. It proves to be a great reference for reminding yourself the evidence/risks behind the supplements your patients are taking: